USMLE Forums banner

1 - 11 of 11 Posts

·
Registered
Joined
·
487 Posts
Discussion Starter · #1 ·
A 40-year-old female is brought to the ER suffering involuntary movements ataxia and tremor. Her past medical history is significant for bipolar disorder treated with a stable dose of lithium over many years. You also find out that she was diagnosed with hypertension recently. Which of the following agents was most likely used to treat this patient’s hypertension?


A. Amlodipine
B. Prazosin
C. Hydrochlorothiazide
D. Metoprolol
E. Reserpine
F. Clonidine

Plz explain your answer.
 

·
Registered
Joined
·
487 Posts
Discussion Starter · #2 ·
How come no one answer this question? people don't know the answer or no one interested doing qnz anymore?
 

·
Registered
Joined
·
487 Posts
Discussion Starter · #3 ·
Anyhow, I'm going to provide you the correct answer with proper explanation. Guys read it and learn it. Good luck.
 

·
Registered
Joined
·
487 Posts
Discussion Starter · #5 ·
This patient most likely has developed lithium toxicity. Lithium is almost exclusively excreted by kidneys. Most of the filtered lithium is reabsorbed in the proximal tubules. Lithium reabsorption follows sodium reabsorption. Thus, anything that increases proximal tubular absorption of sodium also increases lithium levels and elevates the risk of lithium toxicity. Thiazide diuretics cause volume depletion; because of this kidneys two to retain sodium and water. NSAIDs also cause lithium toxicity. NSAIDs cause relative ischemia (prostaglandin inhibition), leading kidneys to sense there is not enough intravascular volume and start retaining sodium and water. This is the same reason that NSAIDs are relatively contraindicated in heart failure.
Lithium has a very narrow therapeutic index and toxicity typically occurs at blood levels > 2.0 mEq/L. Important clinical manifestations include neuromuscular excitability, irregular coarse tremors fascicular twitching, agitation ataxia, and delirium. Hemodialysis is the most effective way of acutely reducing the blood lithium level.
The other drugs mentioned in the choices do not cause lithium toxicity.

Extra detail about the answer

Thiazide diuretics and NSAIDs can cause lithium toxicity. Lithium is almost exclusively excreted by kidneys. Most of the filtered lithium is reabsorbed in the proximal tubules. Lithium reabsorption follows sodium reabsorption. Thus anything that increases proximal tubular absorption of sodium also increases lithium levels and elevates the risk of lithium toxicity. Hemodialysis is the most effective way of acutely reducing the blood lithium level.
 
1 - 11 of 11 Posts
Top